Alert archive / Mississippi / Red Flag Warnings in 2010

Red Flag Warning 7, NWS Jackson, MS

October 23, 201012 counties in Mississippi; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this red flag warning at Oct 23, 2010, 4:38 AM CDT for 12 counties in Mississippi; Ashley County, Chicot County, Arkansas. It took effect at Oct 23, 2010, 7:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2010, 4:38 AM CDT (09:38 UTC)
In effect from
Oct 23, 2010, 7:00 AM CDT
Expired
Oct 23, 2010, 6:00 PM CDT
In force
11 hr
Issued by
NWS Jackson, MS

Counties Ashley County, AR, Chicot County, AR, Bolivar County, MS, Carroll County, MS, Grenada County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Leflore County, MS, Montgomery County, MS, Sharkey County, MS, Sunflower County, MS, Washington County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2010-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2010-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3604 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WWUS84 KJAN 230938
RFWJAN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON MS
438 AM CDT SAT OCT 23 2010

LAZ007>009-MSZ029-032-037-043-044-231045-
/O.CAN.KJAN.FW.A.0008.101023T1200Z-101024T0000Z/
MOREHOUSE-WEST CARROLL-EAST CARROLL-WEBSTER-CHOCTAW-ATTALA-
MADISON MS-LEAKE-
438 AM CDT SAT OCT 23 2010

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE FIRE
WEATHER WATCH. 

$$

ARZ074-075-MSZ018-019-025>028-034>036-040>042-231745-
/O.UPG.KJAN.FW.A.0008.101023T1200Z-101024T0000Z/
/O.NEW.KJAN.FW.W.0007.101023T1200Z-101023T2300Z/
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
438 AM CDT SAT OCT 23 2010

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

FIRE DANGER WILL BE HIGH TODAY ACROSS THE DELTA REGION OF MISSISSIPPI
AND ACROSS FAR SOUTHEASTERN ARKANSAS. SUSTAINED 20 FOOT WIND SPEEDS
NEAR 15 MPH AND RELATIVE HUMIDITY VALUES BELOW 25 PERCENT ARE
EXPECTED ACROSS IN THESE AREAS. REMEMBER...BURN BANS ARE IN EFFECT
ACROSS THE REGION.

CONDITIONS WILL IMPROVE TONIGHT AS HIGHER AMOUNTS OF MOISTURE SPREAD
ACROSS THE REGION AND THE CHANCE OF WETTING RAIN INCREASES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BK
1 follow-up statement
115 
WWUS84 KJAN 231542
RFWJAN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON MS
1042 AM CDT SAT OCT 23 2010

ARZ074-075-MSZ018-019-025>028-034>036-040>042-232300-
/O.CON.KJAN.FW.W.0007.000000T0000Z-101023T2300Z/
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
1042 AM CDT SAT OCT 23 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING.

FIRE DANGER WILL BE HIGH TODAY ACROSS THE DELTA REGION OF MISSISSIPPI
AND ACROSS FAR SOUTHEASTERN ARKANSAS. SUSTAINED 20 FOOT WIND SPEEDS
NEAR 15 MPH...ALONG WITH SOME HIGHER GUSTS...AND RELATIVE HUMIDITY
VALUES BELOW 25 PERCENT ARE EXPECTED. REMEMBER...BURN BANS ARE IN
EFFECT ACROSS THE REGION.

CONDITIONS WILL IMPROVE TONIGHT AS HIGHER AMOUNTS OF MOISTURE SPREAD
ACROSS THE REGION AND THE CHANCE OF WETTING RAIN INCREASES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CME

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this red flag warning went out at Oct 23, 4:37 AM CDT, 1 minute earlier.

Area forecast discussion, Oct 23, 4:37 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
437 AM CDT SAT OCT 23 2010

.DISCUSSION...

TODAY THROUGH SUNDAY NIGHT...

THE FOCUS IN THE SHORT TERM IS ON FIRE DANGER FOR TODAY...THEN TURNS
TO SEVERE WEATHER POTENTIAL FOR SUNDAY INTO SUNDAY NIGHT.

THE SURFACE HIGH PRESSURE CENTERED OVER THE CAROLINAS WILL GRADUALLY
SHIFT EAST TODAY AS THE UPPER RIDGE CROSSING THE SOUTHEAST STATES
FLATTENS OUT. A DEEP AREA OF LOW PRESSURE OVER THE CENTRAL PLAINS
WILL INDUCE A STRONG SURFACE PRESSURE GRADIENT ACROSS THE ARKLAMISS
TODAY RAMPING UP WIND SPEEDS THIS AFTERNOON INTO THE 10-14KT RANGE
WITH HIGHER GUSTS. THE SOUTHERLY FLOW WILL BEGIN INCREASING PW
VALUES THROUGH THE DAY HOWEVER NOT BEFORE RELATIVE HUMIDITIES ACROSS
NORTH-CENTRAL AND NORTHWESTERN ZONES FALL BELOW THE CRITICAL 25%
MARK DURING PEAK HEATING. THE LOW RH'S AND GUSTY WINDS WILL MEET RED
FLAG WARNING CRITERIA AND WILL BE UPGRADING THE FIRE WEATHER WATCH
TO A RED FLAG WARNING IN THESE AREAS. THIS WILL BE IN EFFECT UNTIL
23Z WHEN RELATIVE HUMIDITY IS EXPECTED TO RECOVER ABOVE 25% AND THE
WINDS ARE EXPECTED TO WEAKEN. OTHER THAN THAT...ANOTHER WARM DAY IS
IN STORE WITH AFTERNOON HIGHS HEADED FOR THE MID 80S...A SOLID 10-12
DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR.

INCREASING ATMOSPHERIC MOISTURE IN ADVANCE OF A POTENT S/WV TROUGH
APPROACHING THE REGION MAY ALLOW A FEW SHOWERS TO BEGIN
OVERSPREADING FAR WESTERN ZONES SUNDAY MORNING. MODEL CONSENSUS IS
FOR PW VALUES TO CLIMB IN EXCESS OF 1.25IN LATE SUNDAY MORNING WHICH
SHOULD BE SUFFICIENT FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS
THE REGION SUNDAY AFTERNOON. THE BEST DYNAMICS FOR SEVERE WEATHER
DURING THIS TIME WILL BE LOCATED WEST OF I-55 AND WOULD NOT BE
SURPRISED IF A FEW STORMS BECAME SEVERE DUE TO SBCAPE NEARING
1000J/KG...0-6KM SHEAR RISING ABOVE 40KTS AND 500-700MB LAPSE RATES
INCREASING INTO THE 6.5C+/KM RANGE. QUARTER SIZE HAIL AND DAMAGING
WINDS WOULD BE THE PRIMARY RISK AT THIS TIME...AND TO A LESSER
EXTENT A FEW TORNADOES ACROSS FAR WESTERN ZONES.

THE SEVERE WEATHER POTENTIAL DOES NOT DECREASE INTO THE OVERNIGHT
HOURS AS THE MODELS KEEP SURFACE BASED INSTABILITY GOING THROUGH THE
NIGHT. ITS VERY POSSIBLE THE INTENSITY OF THE CONVECTION WILL
DECREASE FOR A SHORT TIME WITH THE LOSS OF INSOLATION...HOWEVER AS
THE BETTER FORCING OVERSPREADS THE REGION FROM WEST TO EAST AFTER
~00Z EXPECT A RESURGENCE IN CONVECTIVE ACTIVITY. 500-700MB LAPSE
RATES IMPROVE RATHER IMPRESSIVELY INTO THE 7-7.5C/KM RANGE AT THIS
TIME AND IN COMBINATION WITH HIGH SHEAR AND SURFACE BASED
INSTABILITY THE RISK FOR SEVERE HAIL...DAMAGING WINDS AND TORNADOES
WILL ONLY INCREASE. HEAVY RAINFALL WILL BE A CONCERN AS WELL...
ESPECIALLY IN AREAS THAT SEE HEAVY RAIN FROM THUNDERSTORMS ON MORE
THAN ONE OCCASION. THE BEST DYNAMICS WILL SHIFT EAST ACROSS THE
REGION THROUGH THE NIGHT AND BY 12Z MONDAY EXPECT MOST OF THE SEVERE
ACTIVITY TO BE CONFINED EAST OF I-55.

MAV MOS GENERALLY ACCEPTED FOR TEMPS THIS PERIOD WITH ONLY A COUPLE
MINOR ADJUSTMENTS MADE SUNDAY NIGHT TO ACCOUNT FOR THE INCREASED
CLOUD COVER AND RAIN EXPECTED. /BK/

MONDAY THROUGH FRIDAY...

A MILD AND UNSETTLED WEATHER PATTERN IS IN STORE FOR THE ARKLAMISS
AS WE GO THROUGH EARLY TO MID WEEK...AND THIS SHOULD BE FOLLOWED BY
DRIER AND COOLER CONDITIONS BY THE END OF THE WEEK.

EXPECT THE RISK FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL TO
CONTINUE INTO MONDAY MORNING FOR LOCATIONS EAST OF I-55...BUT THIS
WILL END QUICKLY BY LATE MORNING AND AFTN AS THE SHORTWAVE TROUGH
EXITS QUICKLY TO THE EAST. THEREAFTER...GLOBAL MODELS ARE IN GOOD
AGREEMENT THAT FAST WESTERLIES WILL CONTROL THE WEATHER ACROSS THE
CONUS THIS PERIOD...WITH A BROAD LONGWAVE TROUGH OVER THE CENTRAL
PORTIONS OF THE NATION SUPPORTING A PERSISTENT SW-NE FRONTAL
BOUNDARY JUST NORTHWEST OF THE ARKLAMISS.

MON NIGHT THROUGH WEDNESDAY...THE TSTM FORECAST IS PROBLEMATIC IN
THAT HIGHER HEIGHTS AND RELATIVELY WARM MID LEVEL TEMPS (500MB ~ -7
DEG C) IN THE WARM SECTOR OVER THE ARKLAMISS WILL INHIBIT TSTM
POTENTIAL AND CONVECTIVE PRECIPITATION IN GENERAL. GFS MOS POPS CAME
IN LOW AND HAVE ACCEPTED...BUT COULD CERTAINLY IMAGINE MOST OF THE
AREA MAY BE DRY THIS PERIOD. MEANWHILE...THE NOSE OF A STRONG
PACIFIC JET STREAM (150+ KTS) WILL HAVE MOVED ON SHORE BY TUESDAY
AND SHOULD BE OVER THE MID MS VALLEY REGION WITH SOME CYCLONIC
CURVATURE AS GO INTO TUES NIGHT. THE SOUTHERN END OF THE SHORTWAVE
TROUGH ASSOC WITH THE JET WILL ENERGIZE THE FRONTAL BOUNDARY AND
DEPENDING ON THE DEGREE OF AMPLIFICATION...THERE MAY BE A POTENTIAL
FOR STRONG/SVR TSTMS ALONG WITH HEAVY RAINFALL AS PRECIPITABLE WATER
INCREASES TO ~1.75 INCHES AND MIXED LAYER CAPE EXCEEDS 1000 J/KG
ALONG WITH INCREASING WIND SHEAR (0-6KM ~50KTS, 0-1KM ~30KTS) AND
STRENGTHENING LOW LEVEL  MOISTURE CONVERGENCE. THE GREATEST CHANCE
FOR STORMS SHOULD BE OVER NW PORTIONS OF THE AREA TUESDAY...WITH A
DECREASING RISK FARTHER SOUTH AS A WEAKENING FRONT PUSHES SOUTH AND
THE TROUGH EXITS TO THE EAST. WILL HOLD OFF ON MENTIONING SVR/HVY
RAIN POTENTIAL WITH THIS LOWER-CONFIDENCE EVENT IN THE HWO AND
WITH THE FOCUS ON THE SUNDAY/MONDAY SYSTEM.

WEDNESDAY NIGHT THROUGH FRIDAY...MUCH DRIER AIR AND COOLER
TEMPERATURES ARE EXPECTED BEHIND THE COLD FRONT AS HIGH PRESSURE
SETTLES IN...AND HAVE CUT FORECAST OVERNIGHT LOW TEMPERATURES A
BIT AS WE GO INTO THE WEEKEND. /EC/

&&

.AVIATION...GENERALLY VFR CONDS XPCTD OVR THE NEXT 24 HRS ALTHOUGH A
FEW LOCATIONS MAY SEE MVFR VSBY EARLY THIS MORNING. SURFACE WINDS
WILL BE LGT AND SOUTHERLY THIS MORNING...BUT WILL QUICKLY RISE INTO
THE 10-12KT RANGE WITH GUSTS IN EXCESS OF 16KTS THIS AFTN. A
DOWNWARD TREND CAN BE XPCTD AFTER SUNDOWN WITH SRLY WNDS 5-8KTS
AFTER 00Z. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       85  62  84  65 /   2   7  44  80
MERIDIAN      84  56  86  65 /   2   6  33  88
VICKSBURG     87  60  85  64 /   2   8  40  73
HATTIESBURG   85  60  86  66 /   2  10  44  60
NATCHEZ       85  64  82  66 /   2   7  41  61
GREENVILLE    87  60  85  65 /   3  10  33  78
GREENWOOD     85  60  85  66 /   2   7  34  83

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...RED FLAG WARNING UNTIL 6 PM CDT THIS EVENING FOR MSZ018-019-
     025>028-034>036-040>042.

LA...NONE.
AR...RED FLAG WARNING UNTIL 6 PM CDT THIS EVENING FOR ARZ074-075.

&&

EC/BK
Hazardous weather outlook, Oct 22, 2:44 PM CDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT FRI OCT 22 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
244 PM CDT FRI OCT 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

HIGH FIRE DANGER CONDITIONS WILL CONTINUE TO EXIST FOR THE ENTIRE
AREA ON SATURDAY. THE WORST CONDITIONS WILL EXIST ACROSS THE
NORTHWEST AND NORTH CENTRAL AREAS. HERE...THE WORST COMBINATION OF
LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL EXIST. LOOK FOR
SOUTHERLY WINDS OF 12 TO 17 MPH WITH HIGHER GUSTS. MINIMUM HUMIDITY
VALUES WILL RANGE FROM 18 TO 25 PERCENT AS WELL. THE REMAINDER OF
THE AREA WILL SEE WINDS 10 TO 15 MPH AND MINIMUM HUMIDITY VALUES
BETWEEN 23 AND 33 PERCENT. SOME RELIEF WILL BE ON THE WAY BY SUNDAY
AS MORE HUMID CONDITIONS DEVELOP AND RAIN CHANCES INCREASE FOR LATER
SUNDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE SUNDAY
AFTERNOON THROUGH SUNDAY NIGHT AS A STRONG UPPER LEVEL DISTURBANCE
INTERACTS WITH INCREASING MOISTURE AND INSTABILITY. THE PRIMARY RISK
WILL BE DAMAGING WINDS AND QUARTER SIZED HAIL. THERE IS ALSO A RISK
FOR A FEW TORNADOES AS WELL. THIS ACTIVITY IS EXPECTED TO BE
SHIFTING EAST OF THE AREA BY 7 AM MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED SUNDAY AFTERNOON AND SUNDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

Nearby

Red Flag Warnings in Mississippi, 2010Red Flag Warnings in Arkansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.